Nervousness

27.07.2020

Akathisia is sometimes confused with restless leg syndrome. It has the same symptoms, however, its origin is very different: it is the side effect of certain drugs.

Nervousness. Inability to stay still for a long time. Intense need to always be on the move. Discomfort and feeling of vertigo ... Akathisia has nothing to do with restless legs syndrome, it is actually a syndrome caused by the side effect of various very specific (and often prescribed) medications.

Many times, we neglect the entire magnitude of the manifestations that medications have, those that we are sometimes forced to take . So much so that sometimes, we think we are suffering from a specific ailment when, in reality, it is the effect of that pill for anxiety, of that drug for cardiovascular problems.

This causes many people to show the most peculiar alterations that are confused with certain diseases. Akathisia is one of them. It is a rather adverse, bothersome, and disabling manifestation that is misdiagnosed as restless leg syndrome . However, it would be useless to receive the treatment associated with this neurological disorder.

The problem would still be present. For this reason, it is important to always take into account more factors, more origins that are triggered by this uncontrollable need to move. We analyze it below.

Akathisia: symptoms, origin and treatment

Akathisia is basically a movement disorder that prevents the person from remaining still. It is a much more intense and troublesome situation than Restless Legs Syndrome. The reason for this is that it does not focus only on the lower extremities, the need to move affects the entire body. And not being able to do it, despairs.

Therefore, psychological symptoms are integrated, because to that physical restlessness is added the emotional one , the anguish for not being able to stay still to work with an adequate posture, nor for driving or lying down to be able to fall asleep . It is also a disorder that affects people of any age; It all depends on the effect that certain drugs have on our body.

There are cases of patients who, when treated to alleviate something as simple as dizziness and vomiting, have seen themselves living totally surreal situations. From being all day with the classic finger tapping on the surfaces to ending up arguing with the family or losing the job for not being able to concentrate or stay in place without moving.

Akathisia symptoms

The area in charge of studying this type of alteration is neurology. Although it is true that it is quite common to confuse this disorder with restless legs syndrome, we have already noted that its symptoms are much broader. These would be the most common characteristics:

  • Need to walk and move .
  • Tingling and itching in the legs.
  • Rocking the trunk.
  • Constant tapping of the fingers.
  • Itchy skin
  • Stress and anxiety .
  • Difficulty sleeping.
  • In more severe cases , panic attacks may appear .

What is the origin?

We have pointed this out at the beginning. The etiology of this movement disorder is the side effect of certain drugs. The origin almost always lies in the treatment of antipsychotic drugs and also in antidepressants such as selective serotonin reuptake inhibitors (SSRIs).

Likewise, manifestations have also been seen in medications for the treatment of vomiting and dizziness and it is also common for akathisia to appear in Parkinson's patients, as a consequence of the dopaminergic treatment itself. However, it should be noted that this side effect does not appear in all patients.

Generally, these manifestations are appreciated when the administered doses are high. Thus, it is something that is appreciated in people taking first-generation antipsychotics such as haloperidol and second-generation: like risperidone .

How is it diagnosed?

Usually, when a patient is undergoing treatment with psychotropic drugs, the medical professional already intuits that this symptomatology may be the effect of the medications. Now, sometimes, it can also be the case of people who present an adverse manifestation to the classic antidepressants or even to a pill for dizziness and who does not know at a glance what the origin may be.

The diagnostic criteria that are usually followed to determine the presence or absence of akathisia are the following:

  • Previously know the patient's medical history.
  • Know when those symptoms have started.
  • Visual assessment of the person's movements (usually akathisia is very evident because it involves constant movement).
  • To the motor symptoms, the psychological one is added: high anxiety and stress.

How is this movement disorder treated?

Unlike restless leg syndrome, akathisia has a good prognosis. In fact, it is enough to reduce the dose of that drug or withdraw it completely to choose another. However, the problem is that certain patients need to maintain their treatment with antispsicóticos and in high doses.

In these situations, doctors should assess the possibility of offering another drug with similar properties, with which, it is only a matter of trying different options until finding the one that best suits the patient's needs.

To conclude, knowing this type of disorders and alterations leads us to an evident fact. Well-being and health often depend on pharmacological treatments. Nothing can be as dangerous as self-medication . It is vital to always have good medical care and not neglect the appearance of possible adverse effects.

According to Harvard psychologist and author of The Sociopath Next Door , Martha Stout, one in 25 people is a sociopath . This can represent a real problem for today's society.